Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 11, NWS Pueblo, CO

December 13, 2021Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 13, 2021, 4:01 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Dec 14, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 4:01 AM MST (11:01 UTC)
In effect from
Dec 14, 2021, 5:00 PM MST
Expired
Dec 13, 2021, 3:17 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS45 KPUB 131101
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
401 AM MST Mon Dec 13 2021

COZ068-131915-
/O.NEW.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
401 AM MST Mon Dec 13 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 16
  inches possible. Winds could gust as high as 75 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From Tuesday afternoon through Wednesday afternoon.

* IMPACTS...Travel over high mountain roadways, including Wolf
  Creek and Cumbres Passes, could be very difficult to 
  impossible. Widespread blowing snow could significantly reduce 
  visibility. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
237 
WWUS45 KPUB 131804
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1104 AM MST Mon Dec 13 2021

COZ068-140215-
/O.CON.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
1104 AM MST Mon Dec 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 
  16 inches possible. Winds could gust as high as 75 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Tuesday afternoon through Wednesday afternoon.

* IMPACTS...Travel over high mountain roadways, including Wolf
  Creek and Cumbres Passes, could be very dangerous to impossible.
  Widespread blowing snow could significantly reduce visibility,
  with near whiteout conditions possible at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
699 
WWUS45 KPUB 132217
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
317 PM MST Mon Dec 13 2021

COZ068-140630-
/O.UPG.KPUB.WS.A.0011.211215T0000Z-211216T0000Z/
/O.NEW.KPUB.WS.W.0011.211215T0000Z-211216T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
317 PM MST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 5 PM MST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  18 inches. Winds gusting as high as 80 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 5 PM Tuesday to 5 PM MST Wednesday.

* IMPACTS...Travel over high mountain roadways, including Wolf
  Creek and Cumbres Passes, could be very dangerous to impossible.
  Widespread blowing snow could significantly reduce visibility,
  with whiteout conditions possible at times. Very strong winds 
  could cause extensive tree damage. The cold wind chills as low 
  as 20 below zero could cause frostbite on exposed skin in as 
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-067-140630-
/O.NEW.KPUB.WW.Y.0032.211215T0000Z-211216T0000Z/
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
317 PM MST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 5 PM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 
  inches. Winds gusting as high as 70 mph.

* WHERE...La Garita Mountains and Upper Rio Grande Valley/Eastern
  San Juan Mountains Below 10000 Feet.

* WHEN...From 5 PM Tuesday to 5 PM MST Wednesday.

* IMPACTS...Travel could be very difficult. Widespread blowing 
  snow could significantly reduce visibility. Very strong winds 
  could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 10:37 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 12, 10:37 PM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1037 PM MST Sun Dec 12 2021

.UPDATE...
Issued at 502 PM MST Sun Dec 12 2021

Updated forecast grids with latest RMTA data, and to account for
the expiration of the ongoing Red Flag Warning for portions of the
eastern plains. Did not use OBS data because temp and dewpoint out
of LHX is suspect and would throw off surrounding data. Also
went ahead and issued a Fire Weather Watch for the far eastern
plains for Tuesday. Models are indicating a pattern which would
produce critical fire weather conditions across the plains, and as
the day nears feel that forecast dewpoints and RH will drop,
perhaps necessitating an areal expansion. Moore

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM MST Sun Dec 12 2021

Key Messages:

- Critical fire weather conditions will continue late this afternoon
across the RFW area, with no changes to the current headline.

- Above normal temperatures with spotty critical fire weather
conditions are expected on Monday.

The warm and dry pattern in place will continue into Monday, with
well above normal temps and low dew points once again expected.
Under partly cloudy to partly sunny skies today, temps were still
able to rise well into the 60s across the plains. Even with periodic
mountain wave clouds through Monday, don't see any reason why high
temps on Monday won't be similar to today. So, did raise temps over
much of southern CO on Monday. Once again, no change to the dry air
mass, and have lowered dewpoints in the afternoon. Min RH values
will fall to the 5 to 10 percent range across the plains, though
winds are not expected to be quite as strong. At this time, only
spotty critical fire weather conditions are expected on Monday. The
low RH values are concerning though, and will continue to monitor
later trends.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MST Sun Dec 12 2021

...Strong to Damaging Winds and Mountain Snows Possible Wednesday...

Key Messages:

1) Warm and dry weather into Tuesday, with breezy to windy conditions
   leading to enhanced fire danger and critical fire weather conditions
   at times.

2) A strong storm system looking to bring mountain snows and very
   windy weather to the area Tuesday night and Wednesday, creating
   very hazardous travel and potential for rapid fire growth.

Monday night-Tuesday...Latest model data continues to indicate
increasing southwest flow aloft across the region, as a strong
eastern Pacific weather system digs across the West Coast and into
the Great Basin through the day Tuesday. West to southwest flow
will keep breezy to windy conditions in place for areas over and
near the higher terrain, leading to continued wide ranging
overnight lows, warmest in the gap flow areas and coolest in
valley locales. High temperatures will be some 10 to 20 degrees
above seasonal norms on Tuesday, in the 60s to lower 70s across
the plains, and mainly in the 40s and 50s across the higher
terrain. The breezy and unseasonably warm condition will also lead
to enhanced fire danger and critical fire weather conditions, at
times, across portions of the southeast plains. Some moisture
embedded within the increasing southwest flow aloft will also
bring increasing chances of generally light orographic snowfall to
the higher terrain of the southwest mountains Tuesday afternoon.

Tuesday night-Wednesday night...While latest operational models
continue to indicate some run to run differences on how far south
the Great Basin system digs before it lifts out across the
Rockies, all data indicates strong southwesterly flow aloft across
the area Tuesday night which becomes strong westerly through the
day Wednesday, as a strong 120 kt jet core translates across the
region. Moisture, lift and instability associated with this system
will bring snowfall to areas along the ContDvd, especially across
the southwest mts, where heavy snow and blowing snow will likely
create very hazardous travel conditions later Tuesday night into
Wednesday morning.

Further east, scattered showers will be possible across the rest
of the higher terrain with instability and lift associated with
the trough passage, though the main impact of this system continues
to be the potential for strong and possibly damaging winds ahead
and behind its bora front moving across the region through the day
Wednesday. Latest model data continues to support strong south to
southwest winds of 20 to 40 mph with gusts to 50 to 70 mph
developing over and near the higher terrain of southern Colorado
Tuesday night, with winds becoming more westerly but remaining
strong as they spread east across the eastern mountains through
the southeast plains through the day Wednesday, as the system
continues to translate east into the High Plains. The windy to
very windy conditions and very dry air mixing down across the area
behind the bora front will likely lead to areas of blowing dust
and the potential for critical to extreme fire weather conditions
across the southeast plains on Wednesday. While the exact track of
this system remains in question, there will likely be winter
storm watches and high wind watches issued in the near the future,
with the increasing likelihood of a high impact weather system
moving across southern Colorado in the Tuesday night and Wednesday
timeframe.

Thursday-Sunday...Operational models and their respective ensembles
continue to differ on the location and strength of trailing energy
moving across the Rockies into the weekend, though remain in general
agreement for a broad trough to move across the Rockies on Friday,
with energy splitting and moving north and south of the area. This
will likely bring cooler temperatures, closer to seasonal norms,
to the area, as well as the potential for mainly mountain showers,
through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1036 PM MST Sun Dec 12 2021

VFR conditions expected over the next 24 hours with light
diurnally driven winds under 15kts at all 3 terminals. High
cloudiness will increase from the west Monday evening.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ233>237.

&&

UPDATE...MOORE
SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Dec 12, 5:24 PM MST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
524 PM MST Sun Dec 12 2021

COZ058>089-093>099-131400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
524 PM MST Sun Dec 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, spotty areas of critical fire weather conditions are
possible along the eastern mountains and Interstate 25 corridor,
as gusty winds will develop through the gaps in the mountains.

On Tuesday, more widespread and long-lasting critical fire weather
conditions are expected across the far eastern plains, from late
morning through the afternoon.

A strong storm will move over the region Tuesday evening through
Wednesday. Heavy snow will be possible over the Continental Divide
region, especially the Eastern San Juan Mountains. There is also
the potential for strong to damaging winds over much of the
region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:00 PM MSTFire Weather WatchPUBBaca, Bent, Kiowa, Las Animas, Prowers23 hr
Dec 13, 3:58 AM MSTHigh Wind WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more24 hr
Dec 13, 4:07 AM MSTFire Weather WatchPUBBaca, Bent, Crowley, Huerfano, Kiowa, Las Animas and 3 more24 hr
Dec 13, 3:17 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande47 hr
Dec 13, 3:17 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more50 hr
Dec 13, 3:39 PM MSTRed Flag WarningPUBBaca, Bent, Kiowa, Las Animas, Prowers26 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.